Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
173 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Reason for fluctuating blood pressure? Taking nyquil for cold symptoms

Hi. I m a 46 year old male in excellent physical condition. My blood pressure normally floats in a very healthy range. At my GP two weeks ago, it measured 106/64. For the last two days it s been unusually high (I check it at home), once measuring 142/91 in a resting state. The only variable in my routine has been Nyquil which I took 2 nights in a row a couple of nights ago for cold symptoms. Today it s down to 120/82, but that s still high for me. Thoughts? Thank you! eric
Mon, 11 Mar 2013
Report Abuse
Critical Care Specialist 's  Response
Hello
Well come to heath care medicine
Dear patient, i think the cold medicine that you have taken was nyquil D and these cold medicine preparations contain the ingredients like pseudoephidrin, ephidrin, phenylprpanolamine, phenylepinephrine and others which can cause a transient slight increase in blood pressure due to their vasoconstrictor effect because of which they help in releiving cold symptoms .Once you have stopped the cold medicine intake your blood pressure is returning towards normal and hope fully will be like your previous blood pressure readings with in a few days, no need to worry. however since you are 46 years old you should check your blood pressure regularly
thanks
Dr Arshad
I find this answer helpful

1 Doctor agrees with this answer

General & Family Physician Dr. Pavan Kumar Gupta's  Response
Hello,
NYQUIL has pseudo ephedrine in it which results in high blood pressure.
Since you have stopped using it,gradually your blood pressure would settle to your normal base line levels.
There is nothing to worry anything and so don't develop any anxiety over it.
I hope it helps.
Thanks
I find this answer helpful

1 Doctor agrees with this answer

  Anonymous's Response
Anonymous's  Response
Hi friend,
Welcome to Health Care Magic

Some of them contain decongestant like phenylephrine or pseudo-ephedrine - which an rise the pressure in a few.
Check the label.

Take care
Wishing speedy recovery
God bless
Good luck
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Recent questions on Vasoconstriction


Reason for fluctuating blood pressure? Taking nyquil for cold symptoms

Hello Well come to heath care medicine Dear patient, i think the cold medicine that you have taken was nyquil D and these cold medicine preparations contain the ingredients like pseudoephidrin, ephidrin, phenylprpanolamine, phenylepinephrine and others which can cause a transient slight increase in blood pressure due to their vasoconstrictor effect because of which they help in releiving cold symptoms .Once you have stopped the cold medicine intake your blood pressure is returning towards normal and hope fully will be like your previous blood pressure readings with in a few days, no need to worry. however since you are 46 years old you should check your blood pressure regularly thanks Dr Arshad